Arkansas, 2017

Flash Flooding in Arkansas, May 3, 2017

May 3, 2017 · NWS SHV · 6 events in 2 counties and zones

A warm front had begun to lift north across Deep East Texas and Southwest Louisiana during the early morning hours of May 3rd, in response to a developing area of surface low pressure over Westcentral Texas along a cold front that extended northeast into Central Oklahoma. This cold front was out ahead of a positively tilted upper trough, as it progressed southeast into Oklahoma during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front had begun to lift north across Deep East Texas and Southwest Louisiana during the early morning hours of May 3rd, in response to a developing area of surface low pressure over Westcentral Texas along a cold front that extended northeast into Central Oklahoma. This cold front was out ahead of a positively tilted upper trough, as it progressed southeast into Oklahoma during the afternoon. Meanwhile, a shortwave trough ejecting northeast over Southeast Texas and Central Louisiana ahead of the main upper trough during the morning contributed to scattered to numerous shower and thunderstorm development over Southeast Texas and Southwest Louisiana prior to daybreak on the 3rd, which advanced northeast into Deep East Texas and Central/Southern Louisiana shortly there-afterwards. Additional showers and thunderstorms quickly developed over Southeast Oklahoma and Southwest Arkansas along and just ahead of the front and associated upper trough around/shortly after daybreak. Given the adequate shear and steep lapse rates aloft ahead of the main upper trough, some of the storms over Southeast Oklahoma became severe, producing large hail during the morning. Isolated severe thunderstorms also developed farther south across East Texas and Western Louisiana, with large hail initially the main threat. However, as the air mass destabilized with additional diurnal heating ahead of the front, more numerous strong to severe thunderstorms developed by afternoon as large scale forcing increased ahead of the approaching upper trough, interacting with the warm front over East Texas/Western Louisiana, as well as a mesoscale boundary left behind over portions of the Sam Rayburn Country across Central Louisiana from the morning storms. Large hail and damaging winds were common with these storms during the afternoon and early evening, before the storms exited the region by mid-evening. Isolated areas of flash flooding was also observed across portions of Southwest Arkansas and East Texas, where storms produced very heavy rainfall and briefly moved repeatedly over the same areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 3, 12:14 PM CST, 21 minutes earlier.

Area forecast discussion, May 3, 12:14 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
114 PM CDT Wed May 3 2017

.DISCUSSION...
Updated to include issuance of Svr Tstm watch to ne TX, a portion
of sw AR, and extreme nw La until 7 pm, and to remove most of LA
portions of Tor Watch, this stretches across southern tier of cwa,
until 5 pm. Squall line movg east across FTW metro area warranting
issuance of Svr Watch. Widespread cloud cover stabilization
warranted the cancellation of portion of Tor Watch./07/

&&

.PREV DISCUSSION... /issued 1235 PM CDT Wed May 3 2017/

AVIATION...
MVFR-IFR CIGS continued to plagued the TAF sites early this aftn,
and will likely persist through the majority of the TAF period as
SHRA/TSRA activity becomes more widespread by late aftn. At this time,
a warm front has aided in the development of a complex of scattered
-SHRA/-TSRA across central LA, and another complex of storms near
an old outflow boundary were noted near ktxk and keld  just
north of kshv. However, isolated -SHRA/-TSRA have developed near
kshv, ktyr and kggg due to a bit of daytime destabilization.
Computer models hint at a more prominent line of storms
developing along a strong cold front, later this afternoon
through early-mid evening, that will affect all TAF sites. Have tried
to incorporate the best timing of when the storm activity will
affect the TAF sites with this forecast. By mid-late evening, the
majority of the precipitation will be exiting the region and
perhaps lingering -SHRA will be left in its wake. Thereafter, rather breezy
northwest wind speeds will ensue tomorrow morning which could near kshv
and keld near an outflow boundary. Lake Wind Advisory wind speed criteria
for most TAF sites /15-20 mph/.

PREV DISCUSSION... /issued 1121 AM CDT Wed May 3 2017/

DISCUSSION...
Intense tstms south of warm front remaining south of cwa. As this
front may move into southern tier parishes of LA, have mentioned
svr storms with locally heavy rainfall thru out the day. However,
made more adjustments further north where tstm cluster movg across
AR along prefrontal trough, with narrow boundary development
further west into ne TX. Then, squall line will begin to initiate
just ahead of stg cold front which will move into the area later
this aftn. Therefore, have split fcst to late mrng/early aftn,
transitioning to more widespread storms and potential svr threat
areawide late aftn with squall line included. Also adjusted aftn
temps, particularly a raising of aftn temps over portions of ne TX
and extreme nw LA, per current trends and where cloud cover is
broken./07/

PREV DISCUSSION... /issued 746 AM CDT Wed May 3 2017/

DISCUSSION...
Forecast package has been updated to include the issuance of
Tornado Watch 190 for portions of Deep East Texas eastward into
North Central Louisiana through 22z this afternoon.

Strong to severe convection is rapidly developing from the
Gulf Coast northward across the Interstate 10 corridor. The 12z
SHV sounding indicates considerable CINH and little in the way of
instability. Farther south, forecast soundings at LFK suggest a
rapid increase in instability and decrease in CINH within the next
few hours as the warm from lifts northeast across the area
allowing warm and moist air to surge northward into the area. This
should make conditions more favorable for severe weather later
today.

CN

PREV DISCUSSION... /issued 427 AM CDT Wed May 3 2017/

DISCUSSION...
An upper trough just beginning to emerge from the Rockies will
dive southeast and into the Southern Plains by this afternoon.
This will help to drive a cold front, currently near the
Interstate 40 corridor in Oklahoma and Arkansas, towards the
area. Strong low level southerly flow is allowing Gulf moisture to
rapidly surge northward. This will likely be enhanced later this
morning as a warm front moves northeast across the CWA ahead of
the approaching cold front.

Convection is expected to rapidly develop by mid to late morning
across Deep East Texas and Central Louisiana near the warm front
in a warm air advection regime. A squall line is also expected to
develop ahead of the advancing cold front to the northwest of the
area. Showers and thunderstorms should become widespread,
especially as the zone of warm air advection and broad large scale
ascent spreads across the area during the day today. Deep layer
shear profiles are certainly supportive of severe weather, and
steep mid level lapse rates suggest a potential for large hail,
especially with any cells ahead of the main squall line. There is
also a concern for tornadic potential along mesoscale boundaries
today. The warm front and any remnant outflow boundary from
activity just south of the area could serve to locally enhance low
level helicity values. Damaging straight line winds will
certainly be possible as the squall line moves across the area
ahead of the cold front. In addition, multiple rounds of
thunderstorms and locally heavy rain rates could produce rainfall
amounts between 1 and 3 inches. The highest amounts will likely be
southeast of a line from Lufkin, to Shreveport, Prescott.

The main fly-in-the-ointment, and the biggest factor of
uncertainty, is the instability. The latest high resolution
models, including the NAM, WRF-ARW, and HRRR, depict very little
in the way of surface-based CAPE. This is most likely due to cloud
cover and the expected widespread pre-frontal convection in the
warm sector. This lack of instability could serve to limit the
severe weather potential, at least until the main squall line
arrives. However, previous model runs did not depict this lack of
instability. Therefore, if pre-frontal convective coverage is not
widespread and breaks in the clouds develop, the instability will
be greater and the severe weather threat will increase.

The cold front is expected to quickly move across the area late
this afternoon and tonight. Convection should end by 09z Thursday
morning. Post-frontal winds will be northwesterly and increase in
speed with a tight pressure gradient. Wind speeds should meet Lake
Wind Advisory criteria across much of the area this evening and
tonight behind the cold front. Criteria level winds will likely
persist for much of Thursday and should affect more of the area
during the day. Thus, the current Lake Wind Advisory may need to
be expanded both in areal coverage and extended in time by later
shifts.

Beyond early Thursday morning, the forecast will be dry through
the remainder of the next seven days. Medium range models continue
to show good agreement in the development of a highly amplified
upper ridge across the Central CONUS on Saturday. A weak blocking
pattern should also develop allowing the ridge to dominate our
weather until at least next Wednesday. With high-and-dry
conditions in place, temperatures should gradually warm through
the extended periods.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  50  71  52 /  80  70  10   0
MLU  77  54  67  51 /  80  90  10   0
DEQ  67  48  69  47 /  70  40  10   0
TXK  72  49  68  50 /  80  50  10   0
ELD  77  50  67  48 /  70  80  10   0
TYR  79  49  71  49 /  80  20  10   0
GGG  80  49  70  50 /  80  40  10   0
LFK  77  52  73  51 /  80  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
     for ARZ070>073.

LA...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
     for LAZ001>006-010>014-017>022.

OK...None.
TX...Lake Wind Advisory from 6 PM this evening to 7 AM CDT Thursday
     for TXZ096-097-108>112-124>126-136>138-150-151-153-166-167.

&&
Hazardous weather outlook, May 3, 12:06 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
106 PM CDT Wed May 3 2017

ARZ060-061-070>072-LAZ001-002-TXZ096-097-108>112-124>126-136>138-
149>151-041815-
Hempstead-Nevada-Miller-Lafayette-Columbia-Caddo-Bossier-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT...

Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon as a line of strong to severe
storms will move into the area from the northwest ahead of a
strong cold front. strong to possible damaging wind gusts will be
the primary threat with the approaching squall line. Isolated
large hail is also possible. Total rainfall amounts of one to
three inches are expected, resulting in possible isolated areas of
localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early evening.

ARZ073-LAZ003>006-010>014-018>022-041815-
Union-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon into the early evening, as a line
of strong to severe storms will move into the area from the
northwest ahead of a strong cold front. strong to possible
damaging wind gusts will be the primary threat with the
approaching squall line. Isolated large hail is also possible.
Total rainfall amounts of one to three inches are expected,
resulting in possible isolated areas of localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph tonight following the passage of the
cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ARZ050-051-059-OKZ077-041815-
Sevier-Howard-Little River-McCurtain-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

There is an Slight Risk of severe weather across the area this
afternoon and into the evening across the area.

Scattered to numerous showers and thunderstorms across the area
will continue through most of the afternoon as a strong cold front
approaches the area by early this evening. Strong wind gusts will
be the primary threat with the approaching squall line. Isolated
hail is also possible. Total rainfall amounts of one to two
inches are expected, resulting in ponding of water on roads and in
low lying areas where heavy rain occurs.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could possibly be required this afternoon and
early evening.

LAZ017-TXZ152-153-165>167-041815-
Sabine-Nacogdoches-Shelby-Angelina-San Augustine-
106 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of northwest
Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

...TORNADO WATCH IN EFFECT UNTIL 5 PM...

Scattered showers and thunderstorms will begin to rapidly
increase in coverage and intensify this afternoon with daytime
heating. Stronger storms may be capable of producing large hail,
damaging wind gusts, and possible tornadoes.

In addition, a line of strong to severe storms will move into the
area from the northwest ahead of a strong cold front early this
evening. Strong to possible damaging wind gusts will be the
primary threat with the approaching squall line. Total rainfall
amounts of one to three inches are expected, resulting in possible
isolated areas of localized flooding.

Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph and tonight following the passage of
the cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Gusty northwesterly winds will likely persist through much of
Thursday. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
early evening.

07

In the hours before

Special weather statement, May 3, 8:50 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
950 AM CDT WED MAY 3 2017

ARZ050-051-031530-
Howard AR-Sevier AR-
950 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER AND NORTHERN
HOWARD COUNTIES UNTIL 1030 AM CDT...

At 950 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of De Queen, moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dierks, Umpire, Lockesburg, Muddy Fork, Lebanon, Burg, Geneva and
Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3427 9394 3426 9392 3419 9392 3418 9382
      3413 9382 3396 9425 3412 9436 3435 9398
      3435 9394
TIME...MOT...LOC 1450Z 239DEG 48KT 3408 9422

20
Special weather statement, May 3, 9:34 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
1034 AM CDT WED MAY 3 2017

LAZ013-014-018>022-031615-
Caldwell LA-Winn LA-La Salle LA-Natchitoches LA-Ouachita LA-Grant LA-
Jackson LA-
1034 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...WESTERN CALDWELL...
JACKSON...EASTERN NATCHITOCHES...LA SALLE...SOUTHWESTERN OUACHITA AND
WINN PARISHES UNTIL 1115 AM CDT...

At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Campti to near Montgomery to 8
miles northwest of Flatwoods. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Winnfield, Jonesboro, Jena, Colfax, Olla, Montgomery, Midway, Urania,
Natchez, Chatham, Clarence, Pollock, Dry Prong, Goldonna, Tullos,
Dodson, Georgetown, Calvin, Atlanta and Eros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 500 PM CDT for north central
and northwestern Louisiana.

LAT...LON 3142 9269 3145 9268 3145 9271 3147 9269
      3152 9272 3142 9285 3142 9287 3139 9289
      3137 9305 3204 9305 3215 9289 3215 9282
      3221 9280 3248 9239 3207 9220 3154 9204
TIME...MOT...LOC 1534Z 230DEG 30KT 3188 9288 3167 9280 3149 9296

20
Special weather statement, May 3, 10:43 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1143 AM CDT WED MAY 3 2017

ARZ070>072-LAZ001-002-TXZ112-126-138-031730-
Lafayette AR-Miller AR-Columbia AR-Bossier LA-Caddo LA-Harrison TX-
Cass TX-Marion TX-
1143 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLER...LAFAYETTE AND
NORTHERN COLUMBIA COUNTIES...NORTHWESTERN CADDO AND NORTHWESTERN
BOSSIER PARISHES...SOUTHEASTERN CASS...EASTERN MARION AND
NORTHEASTERN HARRISON COUNTIES UNTIL 1230 PM CDT...

At 1142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Canfield to near Ida to near
Kildare. Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Magnolia, Stamps, Waldo, Lewisville, McNeil, Vivian, Jefferson, Oil
City, Bradley, Taylor, Hosston, Buckner, Rodessa, Ida, Gilliam,
Bussey, Lodi, Smithland, McLeod and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3310 9343 3266 9412 3280 9444 3305 9405
      3342 9352 3345 9334 3344 9322 3346 9322
      3345 9315 3345 9312 3338 9312 3338 9305
TIME...MOT...LOC 1642Z 252DEG 24KT 3327 9362 3303 9395 3289 9419

20
Special weather statement, May 3, 12:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
115 PM CDT WED MAY 3 2017

ARZ050-059-OKZ077-TXZ096-031900-
Sevier AR-Little River AR-McCurtain OK-Red River TX-
115 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
NORTHWESTERN SEVIER...MCCURTAIN AND NORTHERN RED RIVER COUNTIES UNTIL
200 PM CDT...

At 114 PM CDT, Doppler radar was tracking strong thunderstorms near
Fort Towson, or 19 miles east of Hugo, and 17 miles northwest
of Clarksville, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Idabel, Broken Bow, Bagwell, Manchester, Wright City, Valliant,
Detroit, Millerton, Haworth, Garvin, Eagletown, Moon, Rufe,
Cerrogordo, Hochatown, Goodwater, Battiest, Shinewell, Mount Herman
and Woodland.

A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern Texas.

LAT...LON 3437 9448 3419 9447 3419 9444 3387 9437
      3357 9531 3388 9531 3387 9530 3388 9528
      3391 9528 3389 9527 3389 9525 3396 9523
      3394 9516 3424 9515 3425 9505 3434 9505
      3445 9491
TIME...MOT...LOC 1814Z 242DEG 41KT 3404 9517

FB
Special weather statement, May 3, 12:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
134 PM CDT WED MAY 3 2017

LAZ017>020-022-TXZ167-031915-
Winn LA-La Salle LA-Natchitoches LA-Grant LA-Sabine LA-Sabine TX-
134 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...NATCHITOCHES...WEST
CENTRAL LA SALLE...SABINE...WINN PARISHES IN NORTH CENTRAL LOUISIANA
AND CENTRAL SABINE COUNTIES UNTIL 215 PM CDT...

At 134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hemphill to 11 miles northeast of
Hornbeck. Movement was east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Natchitoches, Winnfield, Milam, Many, Zwolle, Colfax, Hemphill,
Campti, Montgomery, Florien, Provencal, Natchez, Clarence, Pollock,
Dry Prong, Tullos, Dodson, Georgetown, Calvin and Fisher.

A tornado watch remains in effect until 500 PM CDT for northwestern
Louisiana...and eastern Texas.

LAT...LON 3155 9209 3146 9271 3147 9269 3152 9272
      3144 9281 3127 9394 3152 9394 3213 9260
TIME...MOT...LOC 1834Z 260DEG 40KT 3139 9388 3148 9330

FB
Local storm report, May 3, 12:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
135 PM CDT WED MAY 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      HOPE                    33.67N 93.59W
05/03/2017                   HEMPSTEAD          AR   PUBLIC

            HIGHWAY 29 AT THE UNDERPASS IS CLOSED DUE TO
            FLOODING.

&&

LFM

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Hempstead

When
May 3, 12:35 PM CST to 6:15 PM CST
Where
Hempstead County, 2.52 mi S of Hope to 1.11 mi NW of Anthony
Cause
Heavy Rain
Reported by
Public
Coordinates
33.633, -93.600

Highway 29 underpasses were closed due to flash flooding.

Flash Flood, Hempstead

When
May 3, 1:19 PM CST to 6:15 PM CST
Where
Hempstead County, 1.86 mi WSW of Rocky Mound to 2.12 mi SE of Rocky Mound
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.660, -93.560

State Highway 73 in and east of town was closed due to flash flooding.

Flash Flood, Nevada

When
May 3, 2:30 PM CST to 6:15 PM CST
Where
Nevada County, 1.19 mi S of Dian to 1.2 mi N of Dian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.783, -93.398

High water was reported across Ash Road in Prescott, Arkansas.

Flash Flood, Nevada

When
May 3, 2:30 PM CST to 6:15 PM CST
Where
Nevada County, 2.4 mi S of Sutter to 2.5 mi SSE of Sutter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.615, -93.396

High water over Highway 278.

Flash Flood, Nevada

When
May 3, 3:22 PM CST to 6:15 PM CST
Where
Nevada County, 1.8 mi SW of Laneburg to 1.69 mi NE of Sutter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.660, -93.370

High water from excessive heavy rainfall closed Highway 53 southeast of Emmet, Arkansas.

Flash Flood, Nevada

When
May 3, 3:28 PM CST to 6:15 PM CST
Where
Nevada County, 1.02 mi N of Dian to 2.2 mi SSE of Boughton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.815, -93.402

Numerous roads were underwater and closed including Nevada 48 south, 14, 51 and 67.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685319, 685321, 685330, 687191, 685345, 685347.